Angie

by Angie
(KS)

I am a mother of 4 beautiful girls ages 6,4,2 and 5 months. Just two months post partum I began experiencing anxiety attacks, insomnia, racing thoughts, heart palpatations, racing heart loss of hair and the list could go on and on. The doctor prescribed me Zoloft which I feel has done little to help me. I stopped breast feeding in hopes my hormones would go back to "normal", which I am terribly regretting now. I have a history of low progesterone with 7 miscarriages and needing Prometrium with all my living children to carry the pregnancy. I had a cysts removed from my breast at age 15 and always had terrible periods. I am hoping for a change to come soon when I begin my biodentical progesterone therapy, which will begin in a few weeks on day 16 of my cycle. Looking back I wonder if I have been deficient my whole life which could help explain my down moods. I have also been tested for testosterone which revealed as the pharmacist put it untracable amounts. Hoping for change! Do moods vary thoughout the day when hormones are out of sorts?

Comments for Angie

Click here to add your own comments

Feb 24, 2013
Angie
by: Anonymous

Hi Angie,
I am in the exact same boat as you..see my post PND and Anxiety and severe PMS. I am 6 months postpartum with my boy and still am having some issues, although things are much better and I am very hopeful. I too, stopped breastfeeding both children as my anxiety and stress was truly impacting my milk supply and my ability to have a let down since I was always in flight or fight mode. I also was put on an antidepressant after my first child after suffering the entire year and it did nothing for me except take the edge off a bit. Did you experience this anxiety with your other children? How is your anxiety before your period? It does sound like you have always had a progesterone deficiency as I now believe I have also. Just a word of caution when using progesterone in this case, as Wray will confirm, make sure you are using enough. If you don't you are merely stimulating the estrogen. My doc initially prescribed 12.5 mg twice a day and that made things much worse. I finally got them to up the dose to 50mg capsules and this pass month I was using 100mg and things were still bad too. So on day 8 this month, I am going up to 300mg as I think this will help me. I used to suffer an entire 2 weeks before my period, but now it is shortened to 3 bad days. I know the capsules are not the most desirable delivery method but that is the only form my doc wants to give me.
I just wanted to tell you that you are not alone AND there is hope. There is a tremendous amount of information on this site and many stories like yours and mine. Keep us posted on your progess and I will do the same.

Feb 25, 2013
Angie
by: Wray

Hi Angie Zoloft would be of little help, as it doesn't raise progesterone levels! And that's what you need, it drops sharply after birth. Sending 25% of women into some form of depression, from the baby blues to post natal psychosis. We do have two pages you could look at, Anxiety and Hair Loss. The racing heart and palpitations can be explained too. Oestrogen causes prolongation of the QT interval, which results in palpitations, arrhythmia, Torsades de Pointes and sudden death. Whereas progesterone shortens the QT interval, see here, here, here, here, here, here and here. Your doctors should have kept you on the Prometirum after birth, to prevent what has occurred. If you had Breast Cysts at age 15 then you most probably did have a deficiency in progesterone, although low iodine can cause them too. Progesterone does help terrible periods too, as it can stop the heavy bleeding, and calm the cramping down. I suggest you use progesterone daily, and forget following your cycle. Each time you stop the progesterone for bleeding it allows oestrogen to rise again. I would also suggest you use a minimum of 400mg/day, I've found for severe symptoms anything less won't help. Dr Dalton would use a minimum of 800mg/day for her patients with PND, and 2400mg/ml for her patients with post natal psychosis, see here. She has also written an excellent book called Depression after Childbirth.
Continued below

Feb 25, 2013
Angie Part 2
by: Wray

Hi Angie Moods can vary throughout the day, oestrogen is an excitatory hormone, whereas progesterone is calming. Taurine is a very calming amino acid which you might consider taking. It's the most important amino for the heart, calming that too. It's also an essential amino acid for the newborn, see here, here, here, here, here and here. Please consider starting breast feeding her again. Please also have a vitamin D test done, it sounds as if your level is too low. A lack of it reduces the benefits of progesterone, it's also essential for the newborn. Please watch the videos at the end of our page on Pregnancy. A low level also increases the risk for depression. Take care Wray

Feb 25, 2013
Angie
by: Wray

Hi there I always find it so heart warming to hear encouragement from others who are also struggling. I'm pleased you want to increase the progesterone. But instead of taking it, empty the contents into some skin cream and apply that to your skin. You'll then get the full benefit, it does work too, see here. Let me know if it helps you too. take care Wray

Feb 26, 2013
thank you
by: Angie

Hello and thank you both for the encouragement and advice, I trully appreciate it. I forgot to mention that I am 30 years old if this makes a differance. This is my first bout of clinical post partum depression, after my third daughter I was admitted to the ICU a week after giving birth with CHF/cardiomyopathy and soon after developed post partum thyroiditis (hyper). It was a long road to recovery and took almost a year to heal. Have you had your thyroid checked? I remember that unbearable fight or flight sensation with my hyperthyroid. Looking back while going through this current experience that maybe I have always had mood and anxiety problems though I didn't associate it with anything or any given time I just thought that is was "normal" or "me". My poor husband, how he has beared me all these years I wonder. My current script is for 100mg 2x daily, as you both had mentioned this may have to be increased. This roller coaster is exhausting to say the least as I am sure you for sure understand. It has been 7 weeks since I stopped breastfeeding so I am sure it is long gone. Thanks again and I will keep in touch and let you know my progress and hope to hear the best from you!:) Heads up from here on!!!

Feb 26, 2013
normal?
by: angie

One more question Wray! Is is normal to experience symptoms after your period such as insomnia, crying and irritability? I alsways thought this was suppose to happen before your period.

Mar 03, 2013
thank you
by: Wray

Hi Angie Age doesn't make a difference at all. Please see the other page I gave you on pregnancy. PND affects all ages. If they think your thyroid was affected, it's probably because your vitamin D is too low, please have it checked, see here, here, here, here, here, here and here. The flight/fight response is caused by excess adrenaline, progesterone can calm this down. It's never too late to breast feed, see here and here. Adverse symptoms can occur at any time of the month. It's commonest at mid-cycle, i.e. around ovulation, and prior to bleeding. With progesterone withdrawal at the end of the cycle, it's dropped to it's lowest level. Oestrogen drops too, but often not as far as progesterone. It also begins rising again 3-5 days later. If you still experience these symptoms, then it suggests you're not using enough progesterone. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...